In this paper, we present a case of a 57-year old HBV-HIV positive male receiving ritonavir-boosted antiretroviral therapy that started glucocorticosteroids following a diagnosis of immunoglobulin A nephropathy. After receiving a single pulse of 1 g of methylprednisolone, the patient developed an impaired motor function of the lower limbs. Rhabdomyolysis was diagnosed also based on a remarkable increase in serum creatine phosphokinase (CPK) and myoglobin. Steroid therapy was discontinued and hydration with intravenous fluids was started, resulting in a progressive decrease of CPK and complete clinical recovery within a few days. Antiretroviral therapy was continued. Several possible causes of rhabdomyolysis, including trauma, physical exercise, immobilization, and consumption of illicit substances were ruled out. Blood tests also excluded electrolyte disorders and ongoing infections or inflammatory myopathies. Our hypothesis was “steroid-induced muscular toxicity” caused by a high concentration of methylprednisolone due to metabolic pathway inhibition by ritonavir.
To cite this article
Acute rhabdomyolysis following a single dose of methylprednisolone in an HIV-positive subject receiving ritonavir-boosted antiretroviral therapy
Infectious Diseases & Tropical Medicine 2017; 3 (4): e423
Submission date: 20 Nov 2017
Revised on: 28 Nov 2017
Accepted on: 05 Dec 2017
Published online: 14 Dec 2017
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.